Artesunate-induced hemoglobinuria in falciparum malaria

Patients with Artesunate-induced hemoglobonuria may need to undergo additional tests. Because artesunate is a blood thinner, hemoglobin levels in the urine are unlikely to be high. However, in rare cases, the blood clots caused by the drug may be fatal. The risk of death in patients taking artesunate may be lower than other forms of treatment.

Haemolytic anaemia and hemoglobinuria have been associated with Artesunate administration. In a study of 60 French travelers, Jaureguiberry et al. described three patterns of haemolytic anaemia and haemoglobinuria. The first pattern involved a decline in haemoglobin, followed by an increase in lactate dehydrogenase levels. In the second pattern, the blood clotting time was delayed, and the patient had a high parasitemia.

In one case report, a 26-year-old male was diagnosed with severe falciparum malaria. He was treated with artemether-lumefantrine as an outpatient and was discharged four days after his initial admission. The patient developed progressive confusion and went to the emergency department, where he was later diagnosed with severe falciparum malaria. His hemoglobin level at admission was 11 g/dL, but it was still less than normal by the time of discharge.

In another case report, a 26-year-old man with severe falciparum malaria was treated with parenteral artesunate. After four days of treatment, he was discharged. His hemoglobin level was 11 g/dL. At discharge, his hemoglobin level was 8.2 g/dL. A patient’s symptoms of severe malaise were accompanied by shortness of breath and bilateral edema.

The case report describes a young lady with acute falciparum malaria. She was treated with artesunate-induced hemoglobinemia using parenteral artesunate. The patient was discharged four days after receiving artesunate-induced hemogloboglobinuria. The patient’s hemoglobin level had decreased to 8.5 g/dL at discharge. He reported experiencing weakness and fatigue eleven days after the start of treatment. She also had bilateral lower extremity edema.

In a previous case, a 26-year-old male was hospitalized with severe falciparum malaria. He had a fever of 103degF for six days. Blood smear showed 2% parasitemia and was hypotensive. He was discharged four days after being treated with artesunate and complained of passing “Coca-Cola-colored” urine. Upon examination, he had developed a mild icterus and had tachycardia.

The mechanism of artesunate-induced acute haemolysis is unknown, but it has been suggested by the presence of anaemia in patients with the parasite. The drug may cause haemolysis by causing the haemoglobin to be unreactive. Although it is not known exactly what causes haemoglobinuria, artesunate-induced anaemia has been linked to oxidative stress in the blood.

The CDC has identified a total of 19 PADH cases between 2010 and 2012 in adults and children from Gabon and other malaria-endemic countries. The authors conducted a literature search on PubMed using the keywords “artesunate-induced hemoglobinauria” and “PADH” for malaria. A comprehensive review revealed that five of these 18 cases were in young children, with a peak lactate dehydrogenase level of 2,000 U/L.

Paul Mies has now been involved with test reports and comparing products for a decade. He is a highly sought-after specialist in these areas as well as in general health and nutrition advice. With this expertise and the team behind atmph.org, they test, compare and report on all sought-after products on the Internet around the topics of health, slimming, beauty and more. The results are ultimately summarized and disclosed to readers.

LEAVE A REPLY

Please enter your comment!
Please enter your name here